Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


CHOP chemotherapy and vitamin supplementation; Rectal abscess
Mar 10, 2001

Dear Doc, Thanks for all of your help with this column. Two questions: 1)I recently started CHOP for NH Lymphoma. Are there any things I should avoid in the area of vitamins? I generally take two multiples a day, but a recent article in Poz said to avoid iron, copper and manganese. To the best of your knowledge is this true? Can I take vitamins C,E,B without worrying? How about Creatine, Carnitine? 2) Following my first round of chop I became neutropenic and ended up in the hospital with a fever. At the same time I had traumatized my rectum and had some bleeding. It got increasingly painful and continued to bleed for a week. The past several days the bleeding and pain have steadily (albeit slowly) decreased.( I have been on Cipro and Flagyl.) Now the colon/rectal Dr. has seen an abscess and wants to do a biospy. Is this wise at this point? (My white count is up to normal). Should I just let it continue to heal? Is there any possible infection that is not already being treated by the antibiotics which could not be found with a blood test (ie herpes, CMV?) My gut feeling is that I should just let this heal so I can go through with my second chop next week. Any suggestions? If I have the biopsy do I postpone CHOP? Help! Thanks HM

Response from Dr. Dezube

You ask many good questions-- 1) SHOUD YOU POSTONE CHEMOTHERAPY- The bottom line is that HIV lymphoma is very agressive and needs to be treated with CHOP, typically 6 cycles. I would favor minimizing delays in chemotherapy. It is vitally important this your white count be maintained in the high range since this will promote healing of your other bottom line (i.e. your butt). You may benefit from G-CSF; this agent will keep your white count in a robust range. I've had many patients in your exact situation. In all cases, we proceeded with CHOP. In a few cases, when the abscess was particularly bad (and this may be the case with you), I gave the patient half-dose CHOP for a cycle or two. Half-dose CHOP works almost as good as full dose CHOP. 2) VITAMIN SUPPLEMENTATION- Many patients use vitamin supplements. Certain supplements do indeed interfere with chemotherapy. Rather than tell you which ones do and which ones do not, I advise those patients, who wish to take such supplements, to avoid taking them 1 day before chemotherapy and for the first 3 days after chemotherapy. This 4 day hiatus in vitamin use should minimize any interactions. 3) CIPRO/FLAGYL- You ask is this a good choice. It is a great choice indeed. It covers most, if not all, the bacteria which tend to live in rectal abscesses. GOOD LUCK. Barring any unforseen complications, you should do well. BD.


Previous
Where does the name Hodgkin's Disease come from? Do I have it?
Next
ANAL-High grade HPV lesions; I'm devastated

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement